I was diagnosed with Graves’ Disease in 2010 with severe symptoms -essentially a storm, although no one used that word. I was placed on Beta Blockers and Methimazole (an antithyroid drug). I am a rather small woman and my dose of Beta Blocker was significant especially for my size. So my Beta Blocker was Propanalol at the preliminary stage which was taken every 6 hours and the dose was 180mg extended release each dose. So that is is 540mg extended release Propanalol everyday. [To put this in perspective, after 5 years I have been able to drop my dose to 80mg per day. Some doctors description of me is “deceivingly deceptive” - let me explain - We all know that doses of medication are relative to ones personal body make up. I had a nurse at a cardiologist office, who had never met me, but been in the business 20+ years, ask me if I had the dosing right because on 80 mg a day a woman my size should not be up and around (and I am a lot bigger now than I was then the previous dosing). When I told him how much I used to be on I thought he would faint….his response was, “that is enough to put down a horse!”]
Now back to the original story. So when I was on 540mg per day extended release, I was having difficulty sleeping. I called the office asking if Graves’ can do that and what do I do, so the nurse (with the doc’s approval) tells me to take another Beta Blocker before bed. This was my chance, my one chance to call them out, so I did. I told her how much I was already taking and that I didn’t think it was a good idea to add anymore..... SHE AGREED! How did they not know how much I was already taking????? I can not even imagine what would have happened had I taken just one more, that would have been 720mg... I might not have been able to get up out of bed the next morning. Glad we never found out!
So, I felt for a long time that I was doing just fine, but advocating for my health has become second nature in the 5 years of living with Graves’. I have managed to get the Beta Blockers down to 80mg a day, and methimazole is down to 10mg a day.... I am doing just fine. I go in to a new doctor and he understands me, and we are on the same page!!! Finally someone who gets it!!!! It is a relief, and I start to let my guard down just a little. I had new bloodwork done and I get a call..... “Your TSH is a little high we need to start you on Synthroid.” (I am just going to let you think about that for a second before I continue - remembering I used to not question or advocate.)
I ask, “What?” then she tried to explain the balancing of the meds and how this would help not realizing the purpose of my question. I asked, “You do know that I am on methimazole - an antithyroid drug, right?”. “Oh, that is an anti-thyroid?” was the response. “Oh my! I told the doc you weren’t on any thyroid medications. Don’t take the Synthroid. I have to talk to the Doctor again.” Hmmmmmmm.
Had I taken the synthroid, I could have gone into a Thyroid Storm and the possible outcome from that is death. You see even the small dose of thyroid boost could have triggered my thyroid into producing more hormone. It took me 5 years to get it to slow down, and this one mistake could have done me in.
I don’t pretend to understand how a doctor’s office works, but both encounters took place over the phone and not with the doctor directly, but are two examples, in my personal life, that illustrate how important it is to know and ask questions of your provider to ensure that your medications are doing what you need, when you need, and that the doctors office hasn’t overlooked a pertinent detail. My advice to you:
Be informed, Be Bold, Be Direct and Advocate!!!!
Written by: Shannon Lockamy